Thunderstorm Wind, Grant
- When
- May 2, 12:45 AM CST
- Where
- Grant County, 1.3 mi WSW of Medford
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.800, -97.750
A dryline was the main focus for storm development during the afternoon of the 2nd as a compact upper wave crossed the area. Numerous storms led to reports of hail, high winds, and a few tornadoes through the afternoon and evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A dryline was the main focus for storm development during the afternoon of the 2nd as a compact upper wave crossed the area. Numerous storms led to reports of hail, high winds, and a few tornadoes through the afternoon and evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 1, 9:58 PM CST, 2 hours 47 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 1058 PM CDT Sun May 1 2022 ...New AVIATION... .SHORT TERM... (This evening through Monday) Issued at 245 PM CDT Sun May 1 2022 The main focus today and tonight will be with potential for convection and heavy rainfall as a warm front lifts northward across the area this evening and overnight. A few storms are possible initially across our Texas counties this afternoon along or just north of the front, with large hail the main threat with these storms. Additional storms are then possible through the evening both along the warm front and as storms push into our area from the Texas panhandle. Plenty of elevated shear and instability will be present to support a large hail risk well into the overnight, although the threat will diminish some with northeastward extent as instability lessens with time. A low tornado risk will also exist across southwest Oklahoma and especially our western north Texas counties in the vicinity of the warm front where low-level shear will be maximized this afternoon and evening. Heavy rainfall will also lead to the potential for localized flooding concerns. Ware && .LONG TERM... (Monday night through next Saturday) Issued at 245 PM CDT Sun May 1 2022 By Monday morning the warm front is likely to be lifting into central Oklahoma, with showers and storms potentially lingering well into the morning across portions of central and northeastern parts of the area. The dryline will be pushing into western Oklahoma during the afternoon, with convective initiation appearing most likely across southern Kansas near the triple point and southward along the dryline into north-central Oklahoma closer to the track of the shortwave where better height falls are expected. Further south into central Oklahoma, development is much more conditional as we will see neutral to slightly positive height tendencies by mid afternoon and greater capping to overcome, but the environment ahead of the dryline will be highly conducive for supercell formation if storms do develop, with plenty of shear and instability expected by mid afternoon. Hail and damaging winds will be possible with any storm that develops along the dryline. Low-level shear increases substantially towards 00z with a strengthening low-level jet, which will enhance the risk for tornadoes as well. The warm front will also be a focus for tornado risk, with a zone of enhanced shear and lower LCL's along the front. As of now most models suggest the warm front will lift north of our area by mid afternoon but we will have to watch this progression very closely through the day tomorrow as morning convection could inhibit its northward progress. We will also have to watch the evolution of any outflow boundaries that may be leftover from early morning convection that could serve as a focus for initiation further south. Additional storms may develop along a cold front Monday evening as it pushes southward into central Oklahoma, which will likely serve as the best chance for storms outside of north- central parts of the area. Hail and wind would be the main threats with this activity, but some tornado risk will exist as low-level shear remains quite strong through the evening. The cold front pushes south of the area Tuesday before returning northward as a warm front on Wednesday as another shortwave approaches the area. A dryline will likely set up across western Oklahoma by mid afternoon, with some uncertainties remain regarding how far north the warm front will lift, the degree of warm sector destabilization, as well as the timing of the shortwave as it crosses the area. Assuming we see sufficient clearing/destabilization in the warm sector, the environment again looks highly favorable for supercell formation and an attendant risk for all severe hazards. Additional storms may then develop along a cold front Wednesday night with a continued risk for severe weather and heavy rainfall/flooding. The cold front is expected to clear our area Thursday morning, taking the severe threat along with it. We then expect much quieter conditions through the end of the week into the weekend as drier air filters into the region and ridging builds overhead. Another trough then approaches for early next week. Ware && .AVIATION... (06Z TAFS) Issued at 1052 PM CDT Sun May 1 2022 Showers and storms continue across western/southern Oklahoma as well as western north Texas. These storms will continue moving north and eastward through the evening through northern and central Oklahoma. Ceilings will vary between VFR and MVFR/IFR through Monday morning with the storms moving through. Ceilings will improve to VFR across the region Monday afternoon. Winds will primarily remain out of the south and gusty through Monday. A dryline will move into western Oklahoma and western north Texas through the afternoon, shifting the winds out of the west behind the boundary. Additional potentially strong thunderstorms are possible in north central Oklahoma late Monday afternoon and evening. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 59 79 48 69 / 80 60 50 0 Hobart OK 59 88 45 74 / 80 40 10 0 Wichita Falls TX 63 88 52 74 / 80 30 10 0 Gage OK 56 88 39 72 / 70 20 0 0 Ponca City OK 56 76 46 68 / 90 80 70 0 Durant OK 63 81 57 76 / 80 70 50 10 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...08 LONG TERM....08 AVIATION...50
Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 433 PM CDT Sun May 1 2022 OKZ004>048-050>052-TXZ083>090-021130- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 433 PM CDT Sun May 1 2022 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Through Tonight... .Thunderstorms... There is a risk for severe storms across portions of western, central, and southern Oklahoma, and all of western north Texas, generally southwest of a line from Alva and Kingfisher, to Norman and Ada, to Atoka Oklahoma. The highest potential for severe storms will be across southwest Oklahoma and western north Texas. Severe thunderstorms have developed this afternoon to the west and southwest of Oklahoma and western north Texas. This activity will slowly make its way toward western north Texas and the body of Oklahoma this evening and overnight. The farther east the storms make it, the lower the potential for severe storms. Large hail up to the size of golf balls and damaging winds up to 70 mph will the primary concern. However, there is also a low potential for a tornado or two in parts of western north Texas and far southwest Oklahoma this evening. .Heavy Rain... Heavy rainfall tonight into Monday could lead to localized flooding in some areas. This will be most pronounced across central and southern portions of Oklahoma. .DAYS TWO THROUGH SEVEN...Monday through Saturday... .Thunderstorms... Severe thunderstorms will be possible late Monday afternoon through late Monday night, mainly along and east of a line from Alva, to Weatherford, to Hobart. The most likely locations for severe thunderstorms will be from northern to central Oklahoma along and north of I-40. Large hail up to the size of baseballs, wind gusts exceeding 70 mph, and a few tornadoes, perhaps strong, will be possible. After a brief break Tuesday, severe thunderstorm potential will return Wednesday and Wednesday night across much of the area. All severe weather threats will again be possible. .Heavy Rain... Heavy rainfall could lead to flooding Monday and then again Wednesday, especially across portions of central and southern Oklahoma. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
Special Weather Statement
National Weather Service Norman OK
1224 AM CDT Mon May 2 2022
OKZ023-024-020600-
Canadian OK-Caddo OK-
1224 AM CDT Mon May 2 2022
...A strong thunderstorm will impact portions of northeastern Caddo
and western Canadian Counties through 100 AM CDT...
At 1224 AM CDT, Doppler radar was tracking a strong thunderstorm near
Hinton, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hinton, Geary, Calumet, Concho and Cedar Lake.
This includes Interstate 40 between mile markers 101 and 119.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3561 9799 3531 9820 3545 9843 3555 9836
3555 9831 3564 9832 3573 9825 3572 9809
TIME...MOT...LOC 0524Z 212DEG 27KT 3547 9829
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
BunkerSpecial Weather Statement
National Weather Service Norman OK
1226 AM CDT Mon May 2 2022
OKZ011-012-017-018-020600-
Major OK-Garfield OK-Kingfisher OK-Blaine OK-
1226 AM CDT Mon May 2 2022
...A strong thunderstorm will impact portions of northwestern
Kingfisher, northeastern Blaine, southwestern Garfield and
southeastern Major Counties through 100 AM CDT...
At 1225 AM CDT, Doppler radar was tracking a strong thunderstorm near
Okeene, moving north at 35 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Okeene, Ringwood, Drummond, Ames, Meno and Isabella.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3602 9818 3607 9839 3642 9831 3635 9798
TIME...MOT...LOC 0525Z 196DEG 30KT 3612 9827
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
BunkerSpecial Weather Statement
National Weather Service Norman OK
1252 AM CDT Mon May 2 2022
OKZ041-046-020615-
Carter OK-Murray OK-
1252 AM CDT Mon May 2 2022
...A strong thunderstorm will impact portions of southeastern Carter
and southeastern Murray Counties through 115 AM CDT...
At 1252 AM CDT, Doppler radar was tracking a strong thunderstorm near
Ardmore, moving north at 35 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ardmore, Dickson, Springer, Dougherty, Gene Autry and northern Lake
Murray.
This includes Interstate 35 between mile markers 29 and 36.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3414 9720 3444 9708 3439 9688 3434 9688
3433 9693 3420 9693 3417 9695 3417 9697
3413 9697 3407 9700
TIME...MOT...LOC 0552Z 201DEG 29KT 3418 9707
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
BunkerSpecial Weather Statement
National Weather Service Norman OK
104 AM CDT Mon May 2 2022
OKZ006-007-011-012-020630-
Major OK-Garfield OK-Alfalfa OK-Grant OK-
104 AM CDT Mon May 2 2022
...A strong thunderstorm will impact portions of southeastern
Alfalfa, southwestern Grant, northwestern Garfield and northeastern
Major Counties through 130 AM CDT...
At 104 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Lahoma, moving north at 40 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Enid, Helena, Pond Creek, Lahoma, Ringwood, Goltry, Meno, Jet, Nash,
Hillsdale, Carrier, Jefferson and Great Salt Plains Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3631 9801 3637 9836 3683 9828 3671 9776
TIME...MOT...LOC 0604Z 197DEG 34KT 3645 9812
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
BunkerSpecial Weather Statement
National Weather Service Norman OK
115 AM CDT Mon May 2 2022
OKZ051-052-020645-
Marshall OK-Bryan OK-
115 AM CDT Mon May 2 2022
...A strong thunderstorm will impact portions of west central Bryan
and southeastern Marshall Counties through 145 AM CDT...
At 115 AM CDT, Doppler radar was tracking a strong thunderstorm over
southeastern Lake Texoma, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Durant, Silo, Mead, Cartwright, Woodville, eastern Lake Texoma,
Little City, Calera and Mcbride.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3385 9663 3388 9659 3390 9659 3390 9663
3392 9667 3389 9668 3387 9668 3385 9669
3384 9670 3390 9679 3412 9658 3400 9638
3382 9658
TIME...MOT...LOC 0615Z 220DEG 20KT 3390 9665
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
BunkerSpecial Weather Statement
National Weather Service Norman OK
140 AM CDT Mon May 2 2022
OKZ021-020715-
Beckham OK-
140 AM CDT Mon May 2 2022
...A strong thunderstorm will impact portions of Beckham County
through 215 AM CDT...
At 140 AM CDT, Doppler radar was tracking a strong thunderstorm near
Erick, moving east at 55 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Elk City, Sayre, Erick, Carter, Texola and Delhi.
This includes Interstate 40 between mile markers 0 and 42.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3531 10000 3542 9960 3542 9958 3543 9957
3549 9937 3548 9936 3523 9937 3512 10000
TIME...MOT...LOC 0640Z 251DEG 46KT 3523 9982
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
BunkerThe Vance AFB radar (KVNX), 34 km away, was scanning. The volume nearest the first event began at 06:42 UTC.
29 hail, 10 thunderstorm wind, 7 tornado. Local standard time, as filed.
A brief tornado was observed about 2.5 miles west of Loyal by an off-duty NWS meteorologist and storm chasers. This tornado moved over farmland.
A second tornado was observed west of Loyal. Again, this tornado affected farmland.
A landspout tornado was observed developing south of Interstate 40 southwest of Hydro. The tornado moved northeast damaging a billboard and destroying a highway sign. The tornado struck a historic Route 66 service station as it crossed interstate 40 causing roof damage. An adjacent office at the site of a historic Route 66 motel also suffered significant roof damage. Tree damage was also noted in the southeast part of the town of Hydro before the landspout tornado dissipated.
Estimated severe wind gusts.
Time estimate from radar.
An NWS storm survey team found evidence of a brief tornado that caused EF-1 damage to homes, trees and outbuildings near State Highway 8 and County Road 1450.
Estimated severe winds 65 mph or higher.
Storm chasers observed a tornado south of the intersection of US-177 and the Cimarron Turnpike. No damage is known to have occurred and the specific path is estimated.
Estimated severe wind gust.
This tornado developed to the west of the Cimarron River near South Union Road and 104th Street. It moved to the east-northeast passing just south of the city limits of Ripley and dissipating about 3 miles east of Ripley. The tornado caused damage to trees, farm buildings and a few mobile homes.
Estimated severe wind gust.
Time estimate from radar.
The first damage took the form of broken branches about 5.5 miles west southwest of Seminole and less than a mile east of the Pottawatomie County line. The most intense damage occurred along EW1250 road east of NS3510 Rd where numerous oak trees were snapped and uprooted with large limbs blown downwind. A house in the vicinity lost several courses of shingles which appeared to be higher than the typical quality of shingles. An outbuilding near the residence was leveled and debris blown downwind. Farther east on NS3550 Rd, a small stretch of trees exhibited the most intense damage with roughly 50% of them uprooted or snapped. Finally, the last tree damage occurred one mile southeast of downtown Seminole.
Damage was observed near and north of the Davis Correctional facility west of Holdenville. A storage trailer was blown into a house near the intersection of E1330 and N3690 Road. Trees and power poles were also damaged in the area.
Power line on a home.
Tree downed on a carport.
Windows blown out at a business with some road signs downed as well.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2022Every state in 2022This day in weather historyThe tornado archive for Oklahoma, 2022Warnings in Oklahoma, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1027323, 1027325, 1027326, 1030817, 1030818, 1027327, 1027328, 1030822, 1027329, 1027330, 1027331, 1027332, 1027333, 1030824, 1027334, 1033355, 1027335, 1027337, 1030827, 1027338, 1027339, 1027340, 1027341, 1027342, 1027343, 1027344, 1027345, 1027346, 1027347, 1027348, 1027349, 1030828, 1027350, 1027351, 1027352, 1027353, 1027354, 1027355, 1027356, 1027357, and more.